MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 BARE AXIUM; DEVICE, EMBOLIZATION, VASCULAR

MICRO THERAPEUTICS, INC. DBA EV3 BARE AXIUM; DEVICE, EMBOLIZATION, VASCULAR
Model Number QC-4-12-HELIX
Medical Device Problem Codes Break (1069); Separation Failure (2547)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 01/31/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The axium coil has not been returned for evaluation; product analysis cannot be performed.The device was not returned; the reported event could not be confirmed and the event cause could not be conclusively determined from the provided information.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received report that the bare axium coil failed to be detached.The detachment attempt was made for 20 seconds.A second i instant detacher was used but not detachment occurred.Five manual detachment attempts were also made.No patient injury occurred.The devices were all used and prepared per the instructions for use (ifu).The instant detacher was reported not to have functioned as desired.This event occurred during the treatment of unruptured, pcom aneurysm, that was saccular.The max diameter was 5mm with a neck of 4mm.The blood flow and anatomy were normal.
 
Additional Manufacturer Narrative
The axium coil still attached to the pusher and instant detacher were returned.The pusher was found to be broken and separated at the positive load indictor, with the ai and coupler tube missing and not returned.The pusher was intact distal to the break indicator at the manual detachment location; it appeared that manual detachment was not at attempted at this location.Kinks and bends were found along the length of the pusher.The coin was located against the lumen stop; with the shield coil was present and intact.The implant coil appeared to be damaged and stretched; but still attached to the pusher.The implant coil was then successfully detached by breaking the break indicator at the manual detachment location.Under the microscope, the outer jacket was then removed to gain access the coin.No damage was found with the coin.The inner diameter of the lumen stop and the inner diameter of the retainer ring were found to be visually acceptable.The lumen stop inner diameter (id) was measured and found to be within specification.The re tainer ring inner diameter (id) was measured and found to be within specification.Based on the analysis findings, the axium coil was confirmed to have non-detachment as the returned axium coil still attached to its pusher.The returned coil was successfully detached by breaking the break indicator at the manual detachment location.The implant coil appeared to be damaged and stretched.In addition, kinks and bends found along the length of the pusher; indicative of high tortuosity.Furthermore, no defects were found with the returned instant detacher.The instant detacher was successfully used to detach an in-house axium prime coil without issue.Based on the returned devices, there was no non-conformance to specification identified that led to the non-detachment.Since ai and coupler tube were not returned; therefore, any contribution from the ai and coupler tube to the issues could not be determined.Per the axium coil and i.D.(instant detacher) instructions for use (ifu): ¿if the coil does not detach after 3 attempts, discard the i.D.(instant detacher) and replace with a new i.D.(instant detacher).Also, in the rare event that the coil does not detach and cannot be removed from the implant delivery pusher, use the following steps for detachment.A.Grip the hypotube approximately 5 cm distal of the positive load indicator at the hypotube break indicator and bend the implant delivery pusher just distal to the hbi 180 degrees.B.Next straighten the pusher back, continue bending and straightening until the pusher tubing opens exposing the release element.C.Gently separate the proximal and distal ends of the open pusher.Then, under fluoroscopy, pull the proximal portion of the implant delivery pusher approximately 2-3 cm to confirm implant detachment per ifu.¿ medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
BARE AXIUM
Common Device Name
DEVICE, EMBOLIZATION, VASCULAR
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
MDR Report Key8372326
Report Number2029214-2019-00141
Device Sequence Number13717607
Product Code KRD
UDI-Device Identifier00836462010130
UDI-Public00836462010130
Combination Product (Y/N)N
Initial Reporter CountryCO
PMA/510(K) Number
K081465
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 05/29/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/31/2021
Device Model NumberQC-4-12-HELIX
Device Catalogue NumberQC-4-12-HELIX
Device Lot NumberA685436
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/12/2019
Initial Date Received by Manufacturer 01/31/2019
Supplement Date Received by Manufacturer05/20/2019
Initial Report FDA Received Date02/26/2019
Supplement Report FDA Received Date05/29/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age60 YR
Patient Weight90